Heavy Rain, Trego
- When
- June 11, 5:35 PM CST to 7:35 PM CST
- Where
- Trego County, 69.2 mi S of Cedar Bluff Res
- Reported by
- Public
- Coordinates
- 37.780, -99.730
Rainfall of 2.48 inches was reported from the storm. There was also nickel sized hail.
Severe weather spread across the area during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Severe weather spread across the area during the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 11, 2:45 PM CST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 345 PM CDT Wed Jun 11 2014 .SHORT TERM...(This evening through Thursday) ISSUED AT 343 PM CDT WED JUN 11 2014 A surface cold front extended from eastern South Dakota to near Sidney, Nebraska slowly moving south through the Northern High Plains. An are of relative low pressure was developing over southeast Colorado with an attendant inverted surface trough extending northward toward the cold front. Regional WSR88D composite reflectivity was already showing clusters of surface based thunderstorms developing off the Palmer Divide as well as the Sangre de Cristo regions in Colorado. Ahead of the frontal boundary, southerly winds were in place with surface dew points in the upper 50s to around 60 degrees across the eastern Counties. Drier air existed west of Highway 83 where dew points were in the mid 40s but increasing. .LONG TERM...(Thursday night through Wednesday) ISSUED AT 343 PM CDT WED JUN 11 2014 All of the morning NMM/ARW and NAM models in addition to several runs of the HRRR indicate high confidence in convection developing early this evening and spreading rapidly eastward into central Kansas as a QLCS. Models indicate a marked in increase in layer precipitable water through the late afternoon and evening, with SREF QPF values in excess of an inch. MUCAPES around 2000 J/KG in early afternoon were also forecast to increase to in excess of 3000 J/kg. This pre-storm environment thermodynamic in combination with ample 30 knots of deep bulk shear will be conducive to gaining a high confidence in a few rotating updrafts initially in our northwest counties or basically anywhere from around Kearny county through Scott City and Dighton. These hail producers will quickly develop a cold pool generating widespread slab-like convection eastward into central Kansas though mid evening with damaging wind the highest threat followed by potential for hail and flooding from very heavy rainfall. This morning's flash flood guidance for 3 hours was as low as 2 inches across portions of the area still outlined by a flood watch, which will make flooding to occur easily in some of the areas that have had in excess of 400% of normal rainfall in the last week or more. Beyond this evening's high probability convection episode, north surface winds will develop behind the convection as the front is forced southward. Models have indicated potential for showers and probably elevated storms continuing into in the far south east areas into the early daylight hours on Thursday. Much cooler conditions ion cool advection are expected Thursday afternoon with hghs struggling through the 70s in most locations. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) ISSUED AT 343 PM CDT WED JUN 11 2014 A fairly active flow regime will persist across North America through the extended period. On Friday, a broad upper ridge will exist across the northern and central Plains to the north of a subtropical high situated over northern Mexico. A strong upper trough will be over the Pacific Northwest. The strongest mid/upper level flow will extend from California into the the ridge over the northern and central Plains. The 12z GFS and ECMWF both show a weak disturbance moving out of Colorado and northern New Mexico toward western Kansas Friday afternoon. There could be some widely scattered thunderstorms developing over the higher terrain of southeast Colorado that could move into southwest Kansas during the late afternoon hours. Low level moisture will be fairly limited across western Kansas during the day but by Friday night the models show a low level jet developing with increasing low level moisture transport from the southern Plains. This may be enough to sustain a few thunderstorms eastward across the western half of Kansas overnight. On Saturday, the Pacific Northwest trough progresses east toward the northern Plains while increasing west southwesterly flow over the central Plains pushes a plume of warmer air from Colorado and New Mexico out over western Kansas. A dryline is progged to move as far east as around or just east of Dodge City during the afternoon while a cold front drops into northeast Colorado and northwest Kansas. Areas along the cold front/dryline and farther south along the dryline will be the main focus for late afternoon and early evening thunderstorms. Through the remainder of the weekend into early next week we will see additional chances for thunderstorms across the central Plains as westerly flow aloft continues over the western and central parts of the lower 48 states. && .PRELIMINARY POINT TEMPS/POPS... DDC 58 78 55 83 / 90 10 0 0 GCK 57 77 55 85 / 60 10 0 10 EHA 58 78 58 88 / 40 10 0 10 LBL 58 79 57 87 / 60 10 0 0 HYS 58 77 53 83 / 90 10 0 0 P28 64 80 57 84 / 90 40 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH from 10 PM CDT this evening through Thursday morning FOR KSZ030-031-046-065-066-079>081. && SHORT TERM...Russell LONG TERM...Gerard AVIATION...Russell
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 356 PM CDT WED JUN 11 2014 KSZ030-031-043>046-061>066-074>081-084>090-121000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 356 PM CDT WED JUN 11 2014 /256 PM MDT WED JUN 11 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A LARGE COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP OVER EASTERN COLORADO LATE THIS AFTERNOON THEN MOVE EAST ACROSS WESTERN KANSAS THIS EVENING AND OVERNIGHT. SOME STORMS WILL BE SEVERE WITH LARGE HAIL FROM QUARTER TO GOLFBALL SIZE, DAMAGING WINDS OVER 60 MPH, FREQUENT LIGHTNING, AND VERY HEAVY RAINFALL. LOCALIZED FLOODING IS POSSIBLE ESPECIALLY OVER SOUTH CENTRAL KANSAS WHERE A FLOOD WATCH IS IN EFFECT TONIGHT. FOR MORE DETAILS SEE THE LATEST FLOOD WATCH MESSAGE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS SOUTHWEST KANSAS FRIDAY NIGHT AND AGAIN ON SATURDAY EVENING AND INTO EARLY NEXT WEEK. SEVERE THUNDERSTORMS WILL BE POSSIBLE BUT DETAILS ABOUT LOCATION AND INTENSITY ARE UNCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED MAINLY THIS EVENING FOR HAIL, HIGH WIND AND HEAVY RAIN REPORTS. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC GERARD
The Dodge City radar (KDDC), 21 km away, was scanning. The volume nearest the first event began at 23:34 UTC.
19 thunderstorm wind, 6 hail, 1 heavy rain, 1 flash flood. Local standard time, as filed.
Rainfall of 2.48 inches was reported from the storm. There was also nickel sized hail.
Heavy rain flooded most streets in Ellis and some county roads outside of town.
Winds were also estimated to be 65 MPH.
There was also hail with the high wind.
There was also 2.47 inches of rainfall from the storm.
The milo crop was destroyed by the hail. No dollar amount was given as it was unknown at the time.
Winds were estimated be from 60 to 80 MPH. From the damage done to trees it seems plausible the gusts were closer to 80 MPH.
A few power poles were blown down by the high wind along with tree damage.
Five inch diameter tree branches were broken by estimated 65 MPH winds.
Winds were estimated to be 60 MPH.
Winds were estimated to be 60 MPH.
Sheet metal was ripped off the building.
Winds were estimated to be 60 MPH.
Winds were estimated to be 60 MPH.
Winds were estimated to be 60 MPH.
Three to four inch diameter tree branches were broken by the high wind.
Train cars were blown over by high wind from about 1/2 mile west of LaCrosse to just inside the city limits.
A flat roof was ripped off a business on the west side of Larned. Also, a couple of 12 inch diameter tree limbs were blown down.
Tree branches of 6 to 8 inches in diameter were blown down by the high wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532872, 532866, 532865, 532867, 532868, 532869, 532870, 532883, 532871, 532873, 532875, 532876, 532884, 532885, 532877, 532886, 532887, 532878, 532888, 532889, 532890, 532891, 532879, 532880, 532881, 532892, 532882.